|Should I have started meds?
Apr 22, 2009
I asked this question before but didn't get an answer. I was diagnosed in 2001 and detected very early. I was on Trizivir for 2 years and came off. I was off Trizivir for 5 years and my viral load stayed between 1,000 and 5,000. (It was only 3,000 when diagnosed.) My CD4 count stayed between 1,000 and 1,500 and my percentage stayed between 35 & 52. I January my doctor encouraged me to go on Atriple which I did. It took some convincing since I argued my numbers had been stable for 5 years off meds. He cited a study which now indicates it's best to go on meds before CD4 counts fall below 350. What do you think? Should I have started meds or waited? His concern was that even though the viral load was low and stable, we don't know what that low viral load is doing to my body long-term. I'd appreciate your thoughts.
| Response from Dr. McGowan
Thanks for your question.
HIV is unique in that we have diagnosed a chronic, active infection that we have very effective treatment for, but we do not treat everyone.
Obviously the reason for this is that the treatment can be complex, it is essentially lifelong, requires a high level of adherence to avoid missed doses and may have late side effects (although most of our new meds seem to be very safe).
So each person must make an individual decision with their medical provider when the best time to start would be. Guidelines from the US and Europe currently indicate that you should start before the CD4 drops below 350 cells. Above that, there is room for individualization. Growing data indicate that growth of the virus causes activation (inflammation) of the immune system that may cause slow but persistant damage to organs over time. But there is no definite evidence that treating at higher levels would help. There is a study called START that is planned to answer this question: is there an advantage to starting treatment above 350 T cells?
Until that study is complete the decision has to be between you and your medical provider. As long as you are closely monitored for side effects and to be sure your virus remains undetectable, it is unlikely that you would be harmed by treatment. The pendulum is swinging toward earlier treatment.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Mouth After Swallowing Precum What Are The Chances Of HIV
- Floaters After Mutual Masturbation Worried I Have HIV
- Jock Itch After Breast Sucking Sign Of HIV AIDS
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Can Vaginitis Cause Vaginal Sores?
- How Long Do You Have To Wait Until You Can Get Tested For An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.